Intended for healthcare professionals

CCBYNC Open access
Editorials

Tackling benzodiazepine misuse

BMJ 2018; 362 doi: https://doi.org/10.1136/bmj.k3208 (Published 27 July 2018) Cite this as: BMJ 2018;362:k3208

Re: Tackling benzodiazepine misuse

Whilst I am happy to see the issue of Benzodiazepine use and withdrawal covered by the BMJ it is remiss of the authors to immediately jump on the ‘misuse’ bandwagon rather than focus on the serious harm that has been done to patients who have simply taken the drugs as prescribed by doctors.

I was prescribed Diazepam for severe spasm following a back injury that resulted in surgery. I accept there was a clear clinical need for it at the time but at no time was I warned that it causes dependence or that it should only be used short-term. I was then re-prescribed Diazepam by a succession of GPs for the next 20 years. In all of that time not one doctor warned me that taking Benzodiazepines was harmful or that withdrawing from them might cause such severe symptoms that I would end up housebound, often bedridden and unable to manage basic tasks and so tortured by symptoms that I no longer wished to live. I am far from alone in this experience. There are tens of thousands of others from around the world undergoing the same tortuous experience.

As the article points out it has been known for a long time that Benzodiazepines cause dependence and that they should only be prescribed short-term. It is known they can cause withdrawal so why are doctors completely unaware of what this withdrawal might look like, particularly in the 10 to 15% of patients who experience severe and/or protracted withdrawal symptoms known as Benzodiazepine Withdrawal Syndrome?

When I decided to stop taking Diazepam last year the only thing my GP said was ‘Go slowly’. That was the entirety of her advice. As a I had already stopped Tramadol and co-codomol it did not occur to me that ‘slowly’ might mean months or years rather than weeks. My GP certainly didn’t tell me this.

Prof Ashton from who much of withdrawal advice is taken describes withdrawal syndrome in a Manual that all Drs can easily access online.
https://benzo.org.uk/manual/

Unfortunately for me I was not aware of this and, in the end I suffered most of the symptoms she describes and many more. After being completely off of the Diazepam for a month or more the symptoms were still getting worse. As well as experiencing severe pain, sensory derangement including hyperacusis and a complete loss of touch sensations, loss of internal sensation including no feedback that I have ever eaten however much I eat and a constant hunger, phobias of ordinary objects and intrusive and unusual thoughts - I also developed what a neurologist diagnosed as severe segmental dystonia and was prescribed Baclofen which made things much worse because it is also a GABA agonist which should be avoided while in withdrawal from Benzodiazepines or ‘Z’ drugs. By this point I was largely confined to bed having to lie on one side because no other position was bearable. After 2 months of this and after having to taper off of the Baclofen I reinstated the Diazepam at a low dose.

It is important that prior to withdrawal I had NONE of these symptoms. I had no psychiatric problems. I had no dystonia. Remember I was prescribed the Diazepam for rigid spasm and tightness not for anxiety or a movement disorder.

When confronted with my dystonic, hyper-salivating, largely numb body my GP is like a rabbit-in-the-headlights. She simply has no idea what to do. She has had no training in severe withdrawal reactions. Likewise the neurologist, who was aware of the Ashton Manual, told me that the symptoms could not be withdrawal because it had been 2 months since I stopped taking them. I have yet to be able to find out why doctors believe this. Where have the myths around withdrawal from prescribed drugs come from? Why are doctors unable to believe the evidence before them and patient accounts of their experiences? Given the neurologist had read Prof Aston’s work why could he not make the connection between my symptoms and what she says about the length of time withdrawal lasts, the severity and variety of symptoms and that patients can experience them over months or even years? She specifically mentions movement disorders, for instance.

Now reinstated on the lowest dose possible the symptoms are somewhat diminished but they have by no means disappeared and as each dose wears off they begin to get much worse again. I am still in withdrawal and am having to try to taper off again. I am still housebound and mostly having to lie down because I feel too unwell to sit or stand. It is particularly galling that the neurologist has now labelled my symptoms as ‘Functional Disorder’ and that a psychiatrist friend of my GP has said I have ‘MUPS’. Surely these symptoms are not a ‘Medically Unexplained’. There is a clear aetiology for them: that of harm caused by long-term use of Benzodiazepines and withdrawal from them. The diagnosis, surely, should be Benzodiazepine Withdrawal Syndrome. The only reason that is not so is that Drs are shamefully or, in some cases I suspect, will fully unaware of its existence and severity.

It is time that medical training reflect the truth of the damage caused by these drugs even when taken as prescribed, even if taken in low doses or for short periods of time. It is time that Drs, including psychiatrists who are particularly resistant to the idea that drugs they prescribe can cause serious harm to patients, start to listen to and believe what patients, who are already suffering very severe and disabling symptoms, are saying to them about withdrawal. Denying what a patient says to you is tantamount to medical gas-lighting and likely to cause patients further psychological harm. If you are a doctor you probably don’t like hearing that but that does not mean it is not true. Would it not be more productive for Drs to take Withdrawal Syndrome seriously and join with patients to advocate for specialist services for those who have been harmed by prescribed drugs and withdrawal from them?

Recently there was a glimmer of hope. The Psychiatric Times published a short article asking what can be learned by looking at the experience of online forums for people struggling with withdrawal http://www.psychiatrictimes.com/addiction/online-communities-drug-withdr... Hopefully more work like this will follow. It should be noted that there are tens of thousands of people on these forums many suffering severe central nervous system injury as the result of simply trying to stop taking drugs that they took as prescribed. A good portion of them are housebound and/or bed-ridden. Some have lost their jobs, spouses and homes. There are many who have committed suicide because they were unable to tolerate the symptoms. This Dr chose to end her life early because of withdrawal.

It was a World Benzodiazepine Awareness Day on 11th July it would be good if progress could be made on this issue before it comes around next year and it would be even better if Drs had grown in awareness of the issue and begun to and believe patients who are experiencing what for most will be the worst thing that has ever happened to the. That is what most people on support forums say. Regardless of what else has happened in their lives, however bad the original anxiety or pain nearly everyone in withdrawal from Benzodiazepines says ‘This is the worst thing that has ever happened to me’. There is a documentary that details just what bad news these drugs are https://m.youtube.com/watch?v=MVoFlGR7Lhs

I still have to taper off again and go through withdrawal proper. I am just hoping I can find the strength to survive it.

If you are a doctor and want to know what you can do please

1. Read the Ashton Manual https://benzo.org.uk/manual/ and then taper patients even more slowly than recommended there especially if the are on high doses or have taken Benzodiazepines for more than a few weeks.
2. Be aware that patients on Benzodiazepines can develop tolerance symptoms that may be/have been diagnosed as other illnesses
https://www.psychologytoday.com/gb/blog/side-effects/201011/brain-damage...
3. Be aware that a proportion of patients however low the dose or short the duration will experience severe and/or protracted withdrawal symptoms and that they need to be believed and supported. http://www.psychiatrictimes.com/addiction/online-communities-drug-withdr... Patients may need to apply for sickness benefits for months or years while their brain tries to repair itself from the damage that has been caused. They may need supporting letters from you for benefits claims.
4. Be aware that the anxiety and other mental symptoms experienced in withdrawal are not the same as normal anxiety and often do not respond to psychological therapies and that, unless a counsellor or other professional is trained specifically about this they are likely to do more harm than good.
There is excellent brief advice in the form of videos about this from three such people who have supported thousands of people through withdrawal here:
http://cepuk.org/withdrawal-advisers/
5. Support patients in advocating for and commissioning specialist services for the hundreds of thousands of people that are taking Benzodiazepines and need to withdraw from them.

Competing interests: No competing interests

28 July 2018
Joss. S. Morton
Too unwell to work
Colchester UK